Couldn't find what you looking for?

TRY OUR SEARCH!

"Feeling really strange like everything is fake" is not an unusual psychological symptom. Typically termed "depersonalization," it is almost as common as anxiety and depression.

Depersonalization is a sense that your emotions, your feelings and physical sensations, don't belong to you. You might feel you are about to die, or be afraid you will die if you go to sleep.

Things can seem unreal or hazy. The experience of depersonalization is not itself a psychiatric disorder until one reaches the point of not knowing who one is, in dissociative personality disorder.

Depersonalization is a symptom of a number of conditions besides dissociative personality disorder. It occurs when there is severe stress. It can occur as a result of sleep deprivation, or jet lag. It goes with panic disorders (or just plain panic), obsessive-compulsive disorders, seizure disorders, and migraine, as well as drug withdrawal and alcohol withdrawal. There is a long list of neurological diseases that can cause depersonalization, including Alzheimer's disease and amyotrophic lateral sclerosis, which don't occur in teenagers, and Lyme disease and schizophrenia, which very seldom do. Extremely sore muscles and extremely vigorous exercise can induce a temporary state of depersonalization.

An astonishing number of first-time users of illegal drugs such as marijuana, however, report the symptoms of depersonalization.

Most teens who experience these symptoms after using illegal drugs the first time report that they do not want to discuss drugs with their parents. This suggests that the real problem is not the drug, but the anxiety about using it. We certainly cannot recommend that teenagers try illegal drugs for a second time just to get over their anxiety about them, but this is what usually happens.

How can you tell whether someone may be suffering a depersonalization disorder? Typically he or she will express feeling dead, feeling like a robot, feeling like someone or something has taken over their body and:

  • Seem both alert and disoriented.
  • Make limited eye contact.
  • Not initiate conversation.
  • Show a painful or distressed facial expression.
  • Continue to be able to use judgment and insight, although under obvious stress.

When is depersonalization a serious medical problem?

  • When the trigger for the symptoms was taking LSD.
  • When someone does not know who or what they are, emergency psychiatric help is required.
  • When someone feels that the way to stop feeling detached from one's own body is suicide, emergency psychiatric help is required.
  • When someone produces "socially acceptable" symptoms like severe abdominal pain without an obvious cause, atypical migraines in someone who has never had migraines before, or symptoms of a heart attack in someone who has no risk factors for heart disease--all of which have to be checked out medically--after a traumatic even, there may be an urgent need to treat depersonalization.

Depersonalization disorders are common in victims of violence. They are common in wartime, and after natural disasters. They can occur to people who are very worried about the consequences of their actions. (This doesn't mean that some teens, for example, don't have real reason to worry about the consequences of their actions, whether "it's fair" or not.) They very seldom occur when there hasn't been a stressful event, although the stressful event can lie long ago in the unresolved past.

There are no drugs that treat depersonalization disorders, although sometimes antidepressants of the selective serotonin reuptake inhibitor class and tranquilizers of the benzodiazepine class help. There is no specific kind of psychotherapy that always relieves the condition.

The main thing to do is to remove the stress that triggered the symptoms.

In the case of teens worried about doing drugs or having sex (or "discovering" masturbation), talks with parents and counselors sometimes work wonders.

Still have something to ask?

Get help from other members!

Post Your Question On The Forums